Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 9:24 AM MST for Pima County, Arizona. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2020, 9:24 AM MST (16:24 UTC)
- Expired
- Jul 23, 2020, 2:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:32 AM MST | FLASH FLOOD | 8 Nw Tucson, AZ | VEHICLE STALLED IN FLOOD WATERS NEAR WETMORE AND ORACLE. |
| Jul 23, 11:15 AM MST | FLASH FLOOD | 8 Nnw Tucson, AZ | MAN RESCUED FROM THE RILLITO RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959
WGUS55 KTWC 231624
FFWTWC
AZC019-231930-
/O.NEW.KTWC.FF.W.0012.200723T1624Z-200723T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
924 AM MST Thu Jul 23 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 1230 PM MST.
* At 924 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Pima, Finger Rock, and Ventana Canyons. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Casas Adobes, Tanque Verde, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Catalina State Park and Seven Falls.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and Snyder Rd from Kolb Rd to Sabino
Canyon Rd.
This includes the following streams and drainages...
Bird Canyon, Agua Caliente Wash, Big Wash, Sabino Creek,
Sutherland Wash, Buehman Canyon, Canada del Oro, Esperero Wash,
San Pedro River, Pantano Wash, Alder Wash, Tanque Verde Wash,
Ventana Canyon Wash, Rillito River, Chimney Rock Creek and Santa
Cruz River.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3246 11089 3241 11096 3237 11102 3233 11097
3229 11097 3227 11091 3226 11080 3232 11075
3231 11048 3247 11054 3246 11080 3247 11083
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JM3 follow-up statements
245
WGUS55 KTWC 231751
FFWTWC
AZC019-232015-
/O.EXT.KTWC.FF.W.0012.000000T0000Z-200723T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1051 AM MST Thu Jul 23 2020
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 115 PM MST.
* At 1051 AM MST, gauge reports continued to indicate thunderstorms
producing very heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing.
Excessive rainfall over the Bighorn burn scar will result in debris
flows moving through Finger Rock and Ventana Canyon Wash. The debris
flow can consist of rock, mud, vegetation and other loose materials.
Gages are showing rapid rises in Ventana Canyon Wash and Finger Rock
Wash. Although not significant at this time, prepare for additional
rapid rises.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Casas Adobes, Tanque Verde, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Catalina State Park and Seven Falls.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and Snyder Rd from Kolb Rd to Sabino
Canyon Rd.
This includes the following streams and drainages...
Bird Canyon, Agua Caliente Wash, Big Wash, Sabino Creek,
Sutherland Wash, Buehman Canyon, Canada del Oro, Esperero Wash,
San Pedro River, Pantano Wash, Alder Wash, Tanque Verde Wash,
Ventana Canyon Wash, Rillito River, Chimney Rock Creek and Santa
Cruz River.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3246 11089 3241 11096 3237 11102 3233 11097
3229 11097 3227 11091 3226 11080 3232 11075
3231 11048 3247 11054 3246 11080 3247 11083
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
JM201
WGUS55 KTWC 231911
FFWTWC
AZC019-232100-
/O.EXT.KTWC.FF.W.0012.000000T0000Z-200723T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1211 PM MST Thu Jul 23 2020
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 200 PM MST.
* At 1211 PM MST, Doppler radar continued to indicate moderate to
heavy showers and thunderstorms across the warned area. Between
1.5 and 2 inches of rain have fallen. Flash flooding is ongoing.
Excessive rainfall over the burn scar will result in debris flow in
Finger Rock and Ventana Canyon Wash. The debris flow can consist of
rock, mud, vegetation and other loose materials. As rain continues
to fall in the foothills, additional rises on area washes are likely.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Casas Adobes, Tanque Verde, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Catalina State Park and Seven Falls.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and Snyder Rd from Kolb Rd to Sabino
Canyon Rd.
This includes the following streams and drainages...
Bird Canyon, Agua Caliente Wash, Big Wash, Sabino Creek,
Sutherland Wash, Buehman Canyon, Canada del Oro, Esperero Wash,
San Pedro River, Pantano Wash, Alder Wash, Tanque Verde Wash,
Ventana Canyon Wash, Rillito River, Chimney Rock Creek and Santa
Cruz River.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3246 11089 3241 11096 3237 11102 3233 11097
3229 11097 3227 11091 3226 11080 3232 11075
3231 11048 3247 11054 3246 11080 3247 11083
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
JM347
WGUS75 KTWC 232054
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
154 PM MST Thu Jul 23 2020
AZC019-232104-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-200723T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
154 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON FOR
NORTHEASTERN PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flash Flood Watch remains in effect until 1200 AM MST Saturday for
a portion of Southeast Arizona.
LAT...LON 3246 11089 3241 11096 3237 11102 3233 11097
3229 11097 3227 11091 3226 11080 3232 11075
3231 11048 3247 11054 3246 11080 3247 11083
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 23, 2:51 AM MST, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 251 AM MST Thu Jul 23 2020 .SYNOPSIS...An increase in shower and thunderstorm activity is expected through Friday with some of the thunderstorms producing heavy rain and strong gusty winds. These showers and storms can be expected to continue into or through the overnight hours as well. There will be a small decrease in activity later this weekend and early next week into a more typical monsoon pattern. && .DISCUSSION...The southerly flow and deeper moisture we have been discussing continues to behave as expected. Surface dew points in the 60s with precipitable water values now pushing into the 1.6 inch range and probably higher later today. We continue to see showers with isolated embedded thunderstorms this morning. We're not going to start the day with sunny skies most places, but it won't take much today with a convective temperature likely dropping into the lower 90s with increasing instability compensating for a little less surface heating. The HRRR organizes stronger storms in the Santa Rita Mtns south of Tucson in the late morning hours before pushing slowly northward, with outflows responsible for an increased apparent movement. Main threat will be heavy rainfall and flooding over burn scars, with possible localized flooding issues elsewhere. Shorter range mesoscale models and our typical ensembles continue to push a mid level impulse up from the south Friday, which should serve as another focus for showers and thunderstorms and additional heavy rainfall concerns. As the ridge builds back westward and the high center temporarily reconsolidates overhead early next week, a less favorable thunderstorm environment will develop despite plenty of moisture still in place. Storms won't go away but they will slow down. A favorable high position is expected to return later in the week for another upswing in thunderstorms. && .AVIATION...Valid through 24/12Z. Isolated -TSRA/-SHRA into this morning, increasing this afternoon and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above 15k ft MSL through the period. Sfc winds will be out of the south to southeast for the entire period 8-12 kts with occasional gusts in the afternoon hours. Near -TSRA winds gusts to 40 kts will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today into the weekend storm coverage intensity will increase with Thursday and Friday likely being the most active. The main threats will be thunderstorm gusts of 45 mph or higher and locally heavy rainfall, which bring an increased risk of flash flooding/mud flows on area burn scars. Otherwise normal wind trends, with 20-ft winds generally less than 15 mph through the period. With the moisture increase comes high humidity levels resulting in good to excellent overnight recoveries and day time mins of 25 percent or higher Thursday onward. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM MST this morning through Friday evening for AZZ504-506-507-514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 6:18 AM MST, 3 hours 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 618 AM MST Thu Jul 23 2020 AZZ508-512-231400- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 618 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 700 AM MST... At 617 AM MST, Doppler radar was tracking an area of strong thunderstorms 14 miles southwest of Chiricahua National Monument, or 10 miles southwest of Sunizona, moving west at 5 to 10 mph. Winds in excess of 40 mph will be possible with this storm along with heavy rain. Locations impacted include... Elfrida and Rucker Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961 TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944 Meyer
Special weather statement, Jul 23, 7:39 AM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
739 AM MST Thu Jul 23 2020
AZZ504-505-231515-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
739 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 815 AM MST...
At 739 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho Peak State Park, or 19 miles southeast of
Coolidge, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11107 3245 11139 3275 11164 3276 11161
3286 11151 3304 11125
TIME...MOT...LOC 1439Z 170DEG 11KT 3275 11136
RHSpecial weather statement, Jul 23, 9:14 AM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 914 AM MST Thu Jul 23 2020 AZZ504-507-514-231645- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 914 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 945 AM MST... At 914 AM MST, Doppler radar was tracking a strong thunderstorm near Saguaro National Park East, or 8 miles east of Davis-Monthan Air Force Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina Foothills, Saguaro National Park East, Tucson International Airport, Summit, Rita Ranch, Seven Falls and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11046 3198 11052 3205 11096 3251 11083 TIME...MOT...LOC 1614Z 096DEG 10KT 3216 11072 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Jul 23, 6:18 AM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 23, 6:32 AM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 23, 6:39 AM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Jul 23, 7:37 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 57 min |
| Jul 23, 7:39 AM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Jul 23, 7:48 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 7:53 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 8:02 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 8:16 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 5 hr |
| Jul 23, 8:18 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 23, 8:23 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 9:03 AM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 23, 9:14 AM MST | Special Weather Statement | TWC | 31 min | |
| Jul 23, 9:36 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 23, 9:38 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
| Jul 23, 9:45 AM MST | Areal Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 9:53 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 23, 10:22 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 11:03 AM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 23, 11:57 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 23, 11:59 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 1:28 PM MST | Special Weather Statement | TWC | 32 min | |
| Jul 23, 1:49 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.